News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Wellbutrin


 AJ - Mon Jan 16, 2006 5:47 pm

I am trying to get off antidepressants and my dr. put me wellbutrin to wean me off Lexapro. I am not happy with the side effects of wellbutrin, i was wondering should he have put me on 5mg lexapro instead of 75mg of wellbutrin?

Thanks for your time.

AJ
 Dr. Tamer Fouad - Wed Jan 18, 2006 4:05 am

User avatar Hello AJ,

What side effects are you experiencing? Are you experiencing any withdrawal symptoms now?

Wellbutrin (Bupropion) is a Dopamine-norepinephrine reuptake inhibitor.

General strategies to prevent and manage symptoms associated with the discontinuation of SSRIs include a gradual tapering of the dose when discontinuing treatment with any SSRI except for fluoxetine (Prozac).[1] If withdrawal reactions occur while tapering or at the end of treatment, it may be necessary to increase the dose and initiate a slower rate of taper.[2,3]

Some authors suggest switching to fluoxetine (Prozac) if symptoms are severe and the patient is unable to discontinue the SSRI despite tapering.[1,2,4] For paroxetine (Paxil), some suggest reducing the dose by 5 mg/d at weekly intervals to below the initial minimum therapeutic dose.[5]

References
=========
1. Macdonald L. Discontinuation reactions associated with SSRIs. Can Adverse Drug Reaction Newsl 1998;8 (4):2-3. Also in CMAJ 1998;159(7):846-7.
2. Selective serotonin re-uptake inhibitors and withdrawal reactions. WHO Drug Information. 1998;12:3, 136.
3. Zajecka J, Tracy KA, Mitchell S. Discontinuation symptoms after treatment with serotonin reuptake inhibitors: a literature review. J Clin Psychiatry 1997;58(7):291-7.
4. Taman L, Ozpoyraz N. Selective serotonin reuptake inhibitor discontinuation syndrome: a review. Adv Ther 2002;19(1):17-26.
5. Schatzberg AF, Haddad P, Kaplan EM, Lejoyeux M, Rosenbaum JF, Young AH, et al. Serotonin reuptake inhibitor discontinuation syndrome: a hypothetical definition. J Clin Psychiatry 1997;58(Suppl 7):5-10.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here